Texas, 2015Damaging Wind in Texas, August 23, 2015
August 23, 2015 · NWS LUB · 1 event in 1 county or zone
In the wake of a strong but shallow cold front this morning, a thunderstorm developed around 1100 CST along the trailing frontal layer aloft. This storm drifted north from southwest Lubbock and proceeded to drop hail up to dime size with severe wind gusts by the time it reached the western edge of the city of Lubbock.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $800
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
In the wake of a strong but shallow cold front this morning, a thunderstorm developed around 1100 CST along the trailing frontal layer aloft. This storm drifted north from southwest Lubbock and proceeded to drop hail up to dime size with severe wind gusts by the time it reached the western edge of the city of Lubbock.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 23, 11:09 AM CST, 31 minutes earlier.
Area forecast discussion, Aug 23, 11:09 AM CST, 31 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
1209 PM CDT SUN AUG 23 2015
.UPDATE...
A FEW SHOWERS AND T-STORMS ARE DEVELOPING ACROSS THE CENTRAL AND
EASTERN SOUTH PLAINS TO THE NORTH OF THE COLD FRONT WHICH IS JUST
EXITING OUR SRN ZONES. WE HAVE ADDED AN ISOLATED MENTION TO THE
FORECAST THROUGH THE AFTERNOON FOR ROUGHLY THE SRN 2/3RDS OF THE
FORECAST AREA. SOME BRIEF HEAVY DOWNPOURS WILL BE POSSIBLE
UNDERNEATH THESE CELLS.
&&
.PREV DISCUSSION... /ISSUED 632 AM CDT SUN AUG 23 2015/
AVIATION...
IMMINENT COLD FROPA AT LBB WILL BE FOLLOWED BY A GRADUAL UPTICK IN
NLY WINDS...GUSTING TO 25 KNOTS OR SO BY MID-MORNING BEFORE
RELAXING TO 12 KNOTS OR LESS THIS AFTN. MVFR CIGS ARE NOTED IN THE
CENTRAL PANHANDLE AND SOME OF THESE SHOULD EXPAND SOUTH TO AT
LEAST CDS AND PVW BEFORE ERODING THIS AFTERNOON. MOST MODELS HOLD
THESE CIGS NORTH OF LBB...BUT WILL MONITOR FOR POSSIBLE AMENDMENTS.
PREV DISCUSSION... /ISSUED 402 AM CDT SUN AUG 23 2015/
SHORT TERM...
CANADIAN FRONT AT 4 AM WAS MAKING STEADY PROGRESS SOUTH ACROSS THE
SOUTHERN PANHANDLE AND AT ITS PRESENT MOTION OF 25-30 MPH SHOULD
BE IN LUBBOCK BY SUNRISE. STRONGEST PRESSURE RISES WERE FOCUSING
ACROSS THE WESTERN PANHANDLE WHERE EARLIER DALHART OBSERVED LOWER
VISBYS AND BLOWING DUST FROM NORTHERLY GUSTS OVER 30 MPH. ASIDE
FROM A FEW SCANT SHOWERS AND STORMS IN THE ENHANCED POST-FRONTAL
UPSLOPE REGIME OF NERN NM...PRECIP CHANCES ARE SHAPING UP QUITE
POOR GIVEN AN OVERALL ABSENCE OF PRE AND POST-FRONTAL CLOUDS.
WORSE...REGIONAL VWP DATA SHOW THAT THE LLJ HAS VEERED SW /NOW
PARALLEL TO THE FRONT/ WHICH IS FURTHER HURTING OPPORTUNITIES FOR
DEEPER CONVERGENCE AND SATURATED ASCENT. IN LIGHT OF THESE
UNFAVORABLE FACTORS...EARLIER CHANCE POPS WERE SHOWN THE DOOR. AN
ERRANT SHOWER MAY STILL SNEAK INTO OUR NW ZONES FROM THE MORE
FAVORABLE NELY UPSLOPE FLOW IN ERN NM...BUT ODDS ARE LOOKING
QUITE LONG FOR MEASURABLE PRECIP THIS A.M.
THE FRONT IS LIKELY TO STALL IN THE PERMIAN BASIN THIS AFTERNOON
AS THE SURFACE HIGH HOLDS UP IN THE NRN PANHANDLE. ALTHOUGH NELY
WINDS WILL ADVECT AN AXIS OF RICH POST-FRONTAL DEWPOINTS INTO OUR
SERN COUNTIES FROM OKLAHOMA...MOST MODEL SOUNDINGS NORTH OF THE
FRONT SHOW TOO MUCH CINH EVEN WITH WARMER TEMPS FROM A REDUCED
COVERAGE OF CLOUDS. DID RETAIN A SLIVER OF LOW POPS IN OUR
SOUTHERN ROW OF COUNTIES GIVEN THEIR PROXIMITY TO THE BOUNDARY...
BUT EVEN THIS MAY BE TOO OPTIMISTIC. TONIGHT...SOME MODELS ARE
EAGER TO CONVECT IN A SHALLOW AND WEAK ISENTROPIC REGIME...THOUGH
THIS POSSIBILITY SEEMS OVERDONE GIVEN NO BACKGROUND ASSISTANCE AND
AN EASTERLY LLJ TAKING AIM WELL TO OUR SW ALONG THE UPPER TRANS
PECOS. A LINGERING SWATH OF MID-LEVEL MOISTURE EVIDENT ON WATER
VAPOR ACROSS SRN NM SEEMS A MORE LIKELY LOCATION FOR POPS IN THE
NEXT 24 HOURS...SO POPS TONIGHT WERE REMOVED OVER ALL BUT OUR FAR
SW COUNTIES. ASIDE FROM NUDGING HIGH TEMPS UPWARD TODAY...NO MAJOR
CHANGES TO TEMPS WERE NECESSARY.
LONG TERM...
CONCERNS ABOUT PRECIPITATION CHANCES CONTINUE INTO THE DAY MONDAY
AS THE STALLED BOUNDARY STARTS TO MOVE NORTHWARD AS A WARM FRONT
THROUGH THE DAY. AGAIN THERE IS A LACK OF ANY KIND OF SYNOPTIC
SCALE FORCING TO AID IN LIFTING PARCELS THROUGH THE DAY. AS THE
WARM FRONT MOVES ACROSS THE AREA...MODELS DO INCREASE MID-LEVEL
MOISTURE SOME RESULTING IN AT LEAST A BIT OF ELEVATED INSTABILITY
LATE IN THE AFTERNOON. WITH THE FRONT MOVING NORTHWARD THROUGH THE
DAY...ANY LOW-LEVEL FOCUS FOR STORM DEVELOPMENT WILL GRADUALLY
SHIFT NORTH AND EASTWARD AND HAVE DROPPED POPS AND ADJUSTED THEM
TO FAVOR THE ROLLING PLAINS BY MONDAY EVENING WHERE DEEPER
MOISTURE WILL RESIDE. THE NAM ALSO HOLDS THE FRONT UP ACROSS THE
ROLLING PLAINS INTO TUESDAY MORNING WITH WEAK PRESSURE RISES BUT
CONDITIONS WILL CONTINUE TO BECOME LESS AND LESS FAVORABLE THROUGH
THE DAY AS THE RIDGE BUILDS BACK EASTWARD AND AS A STRENGTHENING
UPPER- LEVEL JET DEVELOPS EAST OF THE FORECAST AREA INCREASING
SUBSIDENCE ALOFT AT THE SAME TIME.
FORECAST FOR THE MIDDLE PART OF THE WEEK IS SEASONABLY HOT AND DRY
WITH THE RIDGE GRADUALLY BUILDING IN ALOFT...WITH HEIGHTS AT THEIR
GREATEST ON TUESDAY AND WEDNESDAY. A SLIGHT SHIFT IN THE RIDGE TO
THE WEST IS STILL EXPECTED FOR THE END OF THE WEEK WHICH WILL
PLACE US IN NORTHWEST FLOW ALOFT. THERE ARE STILL INDICATIONS OF
A COUPLE OF SHORTWAVES MOVING SOUTHEAST ACROSS THE REGION FOR
THURSDAY NIGHT AND FRIDAY NIGHT WHICH COULD BRING A RETURN OF
SLIGHT CHANCE POPS BOTH THOSE DAYS ALONG WITH SLIGHTLY COOLER HIGH
TEMPERATURES. THE PROSPECTS FOR ANOTHER COOL FRONT FOR THE END OF
THE WEEK DO NOT LOOK QUITE AS GOOD AS THE GFS HAS BACKED OFF ON
THIS POSSIBILITY WHILE THE ECMWF HINTS AT A VERY WEAK BOUNDARY
ARRIVING SATURDAY.
JORDAN
LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
.PRELIMINARY POINT TEMPS/POPS...
FRIONA 77 58 86 62 / 10 10 20 10
TULIA 78 60 85 63 / 10 10 20 20
PLAINVIEW 81 60 85 64 / 10 10 20 10
LEVELLAND 83 63 86 65 / 20 10 20 10
LUBBOCK 84 63 87 66 / 20 10 20 10
DENVER CITY 86 65 87 65 / 20 20 20 10
BROWNFIELD 86 65 87 67 / 20 10 20 10
CHILDRESS 84 67 87 67 / 10 10 20 20
SPUR 88 67 88 67 / 20 10 20 20
ASPERMONT 93 71 92 71 / 20 10 20 20
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
33
Hazardous weather outlook, Aug 23, 5:10 AM CST, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
610 AM CDT SUN AUG 23 2015
TXZ021>044-241100-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
610 AM CDT SUN AUG 23 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
Thunderstorm Wind, Lubbock
- When
- August 23, 11:40 AM CST
- Where
- Lubbock County, 0.78 mi S of Carlisle
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $800
- Reported by
- NWS Employee
- Coordinates
- 33.569, -101.970
A large apple tree was toppled which heavily damaged a fence. Dime size hail also occurred in addition to one inch of rain.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Texas, August 23, 20151 death · 1 event
- Damaging Wind in Arizona, August 23, 2015$1.0 million · 60 kt wind · 1 event
- Damaging Winds in Missouri, August 23, 2015$24,000 · 52 kt wind · 11 events
- Dense Fog in Illinois, August 23, 20158 events
- Damaging Winds in Georgia, August 23, 2015$3,000 · 50 kt wind · 4 events
- Damaging Winds in Ohio, August 23, 201555 kt wind · 4 events
- Damaging Winds in Kansas, August 23, 201552 kt wind · 3 events
- Dense Fog in Kentucky, August 23, 20152 events
- Damaging Winds in Georgia, August 23, 2015$6,000 · 50 kt wind · 2 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 23, 20152 events
- Wildfire in Texas, August 23 to 27, 20151 event
- Marine Thunderstorm Wind in Lake Michigan, August 23, 20151 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 590030.